shoelessj saidHey guys, recently I've rededicated myself to lifting (I got lazy this summer and though I'd go to the gym four times a week, I'd either jog or hit the elliptical machine) the past couple weeks, lifting three times a week, for at least 40 minutes/20 sets a session.
Unfortunately though, most of the time, about 15 - 20 minutes into the lifting session, I am just smacked with fatigue. The first couple exercises I do, usually heavy ones for the big muscles -- bench presses, leg presses, shoulder presses -- I'm fine, full of energy, lifting hard, but after that point, I can barely do more than 6 bicep curls with an 80 pound barbell, or tricep curls, without really really struggling.
Any idea what may be behind this? I've looked into taking some sort of supplement before working out to prevent/delay this fatigue, but I'm a little hesitant because I have an existing high blood pressure, which I don't want to exacerbate with stimulants.
Well, you're 270 pounds. You don't mention if you're taking a med for your bp. Blood pressure meds and athletics kinda' run counter to each other. If you're taking apha agonists (clonidine), or beta blockers (atenenol), they'll slow your heart way down, and your body will not be able to raise its heart rate Taking your bp med is important. You do not want a stroke. However, many folks are over-medicated, or they can get off or lower their bp meds, once they become a regular person with some degree of fitness. Fatigue you talk about would be typical of someone with beta blockers. The trick is in finding the happy spot for your meds. CCBs (Norvasc) works by slowing the calcium process in muscular contractions. This can cause you aches and fatigue and some bloating. ACE inhibs (lisinopril) inhibit antgiotesin conversions, and change muscle tone. Diuretics (hctz, aldactone) lower your fluid levels. If you're taking a beta blocker, or alpha agonists, and find yourself very fatigued, you should talk to your doctor. Don't stop the meds cuz you can bounce yourself real bad. Blood pressure control methods can REALLY affect your performance in a negative way. In particular, alpha, and beta stuff (there's new stuff for I receptors now) slow your ability to do physical work.
If you're not on meds for your bp, you need to look at what you eat. Did you eat? When did you start training? What was your fitness level when you started? Getting into shape takes time, and you're carrying a lot of weight. Are you just fat and out of shape?
I think I'd see a m.d. if I was you. If you're on A agonists, or B blockers, I'd sure talk to the doctor about it.
Beta blockers will stop you dead in your tracks. Most folks hate them.
Once guys hit 40, and especially if they don't take testosterone, you can end up with 4 things happening.
1. Heart rate goes up.
2. BP goes up.
3. Eyes go.
4. Sickle cell (black guys).
Testosterone will help to protect your heart, and lower your bp, if you're not on it yet.
It could be you're tired, or you're hungry, but, your mention of BP tells me a lot. You could also have a SERIOUS cardiac problem. An expert needs more information about all the variables. You really didn't provide all the information here.
When I was 28, I had a resting heart rate of 43. As I've gotten older, it keeps getting higher and higher, despite the fact that I can hold my heart rate at 160 for 20 minutes, and regularly work out (I'm waiting to get my arm fixed right now, so I've not gone to the gym.) My testosterone script works in just a few days to improve my bp numbers, and heart rate. It's amazing, but, it's not enough. Right now, while I'm waiting on my distal biceps tendon repair, I've seen my bp go up, and my heart rate, too. It's frustrating, because I do a butt load of exercise, eat right, and have always done so. For me, it's the damn over 40 club kicking in. You could be one of those folks that have the same thing. You probably should see a good doctor. Make sure it's not some nut who will over medicate you.